Alert archive / Nevada / Flash Flood Warnings in 2009
Flash Flood Warning 7, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 20, 2009, 10:43 AM PDT for Clark County, Nevada. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2009, 10:43 AM PDT (17:43 UTC)
- Expired
- Jul 20, 2009, 12:45 PM PDT
- In force
- 2 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Clark County, NV
The radar
The Las Vegas radar (KESX), 87 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 10:45 AM PDT | FLASH FLOOD | Mt. Charleston, NV | THE U.S. FOREST SERVICE REPORTED THAT ROCKS AND DEBRIS WERE WASHED ONTO ROADS ON MOUNT CHARLESTON. A SNOW PLOW WAS DISPATCHED TO CLEAN THE ROCKS IN ONE INSTANCE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 5.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -356 J/kg
- Mixed-layer LCL
- 3034 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 201743 FFWVEF NVC003-201945- /O.NEW.KVEF.FF.W.0007.090720T1743Z-090720T1945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 1043 AM PDT MON JUL 20 2009 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA... THIS INCLUDES THE CITY OF MT. CHARLESTON... * UNTIL 1245 PM PDT * AT 1040 AM PDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. HEAVY RAINFALL HAS BEEN REPORTED IN THE MT CHARLESTON AREA WITH WATER OVER ROADWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES... DRAINAGE AREAS...HIGHWAYS...STREETS AND LOW WATER CROSSINGS. WHEN YOU APPROACH FLOOD WATERS...TURN AROUND...DONT DROWN. && LAT...LON 3628 11568 3631 11553 3613 11550 3613 11563 $$ JENSEN
2 follow-up statements
146 WGUS75 KVEF 201837 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 1137 AM PDT MON JUL 20 2009 NVC003-201945- /O.CON.KVEF.FF.W.0007.000000T0000Z-090720T1945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLARK NV- 1137 AM PDT MON JUL 20 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM PDT FOR WEST CENTRAL CLARK COUNTY... AT 1132 AM PDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MT. CHARLESTON THUNDERSTORMS ARE CONTINUING OVER THE SPRING MOUNTAINS WITH LOCALLY HEAVY RAINFALL BEING INDICATED BY RADAR. REPORTS FROM THE MT. CHARLESTON AREA INDICATE THAT OVER HALF AN INCH OF RAIN HAS FALLEN IN THE AREA...WITH RADAR ESTIMATING THAT OVER AN INCH OF RAIN HAS FALLEN IN SOME AREAS. WATER HAS BEEN REPORTED OVER THE ROADWAYS IN THE MT. CHARLESTON AREA WITH WATER LIKELY FLOWING THROUGH THE NORMAL DRY WASHES AND LOW LAYING AREAS IN BOTH LEE AND KYLE CANYONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES... DRAINAGE AREAS...HIGHWAYS...STREETS AND LOW WATER CROSSINGS. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 3628 11568 3631 11553 3613 11550 3613 11563 $$ JENSEN
425 WGUS75 KVEF 201943 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 1243 PM PDT MON JUL 20 2009 NVC003-201951- /O.EXP.KVEF.FF.W.0007.000000T0000Z-090720T1945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLARK NV- 1243 PM PDT MON JUL 20 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1245 PM PDT FOR WEST CENTRAL CLARK COUNTY... THE HEAVY RAINFALL IN THE MT CHARLESTON AREA HAS ENDED. ALTHOUGH ADDITIONAL RAINFALL MAY BE SEEN THE THREAT FOR LIFE THREATENING RAINFALL IS NOT EXPECTED AT THIS TIME. THUS WILL ALLOW THE FLASH FLOOD WARNING TO EXPIRE AS OF 1245 PM PDT. ALTHOUGH THE RAINFALL HAS DECREASED...PEOPLE IN AND AROUND THE AREA SHOULD CONTINUE TO USE EXTRA CAUTION AS WATER WILL LIKELY STILL FLOWING IN NORMALLY DRY WASHES AND LOW LAYING AREAS FOR THE NEXT SEVERAL HOURS. LAT...LON 3628 11568 3631 11553 3613 11550 3613 11563 $$ JENSEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 9:50 AM PDT, 53 minutes earlier.
Area forecast discussion, Jul 20, 9:50 AM PDT, 53 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE LAS VEGAS NV 950 AM PDT MON JUL 20 2009 .SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN OVER THE REGION THROUGH THE WEEK LEADING TO ISOLATED THUNDERSTORMS DEVELOPING MAINLY EACH AFTERNOON AND EVENING. A WEAK DISTURBANCE MAY HELP ENHANCE THUNDERSTORM DEVELOPMENT OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA TODAY. HIGH TEMPERATURES A FEW DEGREES ABOVE NORMAL CAN BE EXPECTED THROUGH MID WEEK AS A STRONG AREA OF HIGH PRESSURE MAINTAINS ITS HOLD. && .UPDATE...SO FAR THIS MORNING...CONVECTION REMAINS FOCUSED ALONG A SHORTWAVE LOCATED OVER NORTHERN CLARK...SOUTHERN NYE...AND LINCOLN COUNTIES. THIS FEATURE WILL MOVE EAST SOUTHEAST THROUGH THE DAY...OVER MOHAVE COUNTY BY THIS AFTERNOON. THIS COMBINED WITH TYPICAL THERMODYNAMICS WILL RESULT IN AT LEAST SCATTERED THUNDERSTORM COVERAGE. THEREFORE...HAVE SENT OUT AN UPDATE INCREASING POPS OVER THESE AREAS...AND AS FAR WEST AS THE LAS VEGAS VALLEY FOR THE AFTERNOON AND EARLY EVENING. && .PREV DISCUSSION...FROM 415 AM PDT...THE OVERALL PATTERN WILL ONLY SEE SUBTLE DAY-TO-DAY CHANGES THROUGH WEDNESDAY AS THE RIDGE AXIS REMAINS OVER THE AREA AND MOISTURE RECIRCULATES. BOTH THE NAM AND GFS SOLUTIONS SHOW A WEAK VORT MAX HANGING AROUND SOUTHERN NEVADA AND NORTHWEST ARIZONA TODAY WHICH APPEARS TO BE LEFT FROM THE INVERTED TROUGH WHICH PUSHED UP FROM SOUTHEAST CALIFORNIA ON SUNDAY. THIS MAY HELP ENHANCE CONVECTIVE DEVELOPMENT TODAY. THE 500 MB STREAMLINES OFF BOTH THE NAM AND GFS INDICATE THE CENTER OF THE ANTICYCLONIC CIRCULATION BECOMES MORE ORGANIZED OVER THE CENTRAL CALIFORNIA COAST BY THIS EVENING THEN MIGRATES NEAR NORTHERN INYO COUNTY TUESDAY. THIS WILL LEAD TO A NORTHERLY STEERING FLOW TODAY THEN NORTHEAST ACROSS SOUTHERN NEVADA TUESDAY AFTERNOON AND EVENING. THIS IS FAVORABLE FOR DIRECTING CONVECTION FROM LINCOLN COUNTY DOWN INTO NORTHEAST AND CENTRAL CLARK COUNTY. WILL HAVE TO KEEP AN EYE ON THIS TUESDAY LATE AFTERNOON AND EVENING SINCE THIS PATTERN HAS HISTORICALLY PRODUCED SEVERE STORMS FOR CLARK COUNTY. THE HIGH PRESSURE CENTER THEN MIGRATES INTO CENTRAL NEVADA WEDNESDAY FOR CONTINUED EAST TO NORTHEAST FLOW OVER THE SOUTHERN HALF OF THE AREA. TEMPERATURES WILL GENERALLY REMAIN A FEW DEGREES ABOVE NORMAL BUT OF COURSE WILL BE SIGNIFICANTLY INFLUENCED BY ANY THUNDERSTORMS. && .LONG TERM...IN THE BIG PICTURE THINGS BASICALLY STAY THE SAME THROUGH THE EXTENDED - A RIDGE IN THE WEST AND A TROUGH IN THE EAST. THE MAIN ISSUE ON THURSDAY IS HOW MUCH DRYING TAKES PLACE ACROSS THE AREA AS AN UPPER LOW MOVES INTO THE PAC NW. MOISTURE-WISE THAT DAY WE WILL BASICALLY BE WORKING WITH WHATEVER IS ALREADY IN PLACE ACROSS THE AREA. FOR NOW A BROADBRUSH SLIGHT CHANCE OF THUNDERSTORMS OVER THE FAVORED HIGHER TERRAIN OF THE NORTH...THE SPRING MOUNTAINS AND MOHAVE COUNTY LOOKS REASONABLE. FRIDAY INTO SATURDAY LOOKS INTERESTING AND POTENTIALLY ACTIVE AS BOTH THE OPERATIONAL RUNS OF THE ECMWF AND GFS CONTINUE TO SHOW A PUSH OF MOISTURE ADVANCING NORTHWARD AROUND THE UPPER RIDGE WHICH IS SHOWN TO BECOME CENTERED NEAR THE FOUR CORNERS REGION - A FAVORED SPOT TO ALLOW MOISTURE TO COME ON INTO OUR AREA. AN EXPANDING THETA-E RIDGE INTO UTAH AND 850 MB DEWPOINTS APPROACHING +8C AND PWATS OVER AN INCH INTO THE SOUTHERN MOJAVE DESERT COMBINED WITH INCREASING INSTABILITY ALL SUPPORT WIDESPREAD SLIGHT CHANCE POPS FOR BOTH AFTERNOONS EVEN IN THE VALLEYS FROM I-15 SOUTHWARD. IF ONE COULD TRUST THE SMALLER DETAILS SHOWN SUCH AS A RIPPLE IN THE 500 MB HEIGHTS INDICATIVE OF SOME SORT OF INVERTED TROUGH CROSSING THROUGH...THIS WOULD FURTHER POINT TO A POTENTIALLY ACTIVE DAY WITH A FEATURE TO DRIVE CONVECTION INTO THE NIGHT - MOST LIKELY FRIDAY NIGHT. TEMPWISE MODELS CAME IN MUCH COOLER ESPECIALLY FOR FRIDAY AND OPTED TO HALF STEP AND JUST GO WITH A BLEND FOR NOW. BUT IF IT IS VERY ACTIVE CONVECTION-WISE THE CURRENT HIGHS ARE STILL WAY TOO WARM. SUNDAY AND BEYOND THE MODELS DIVERGE WITH HOW THEY HANDLE THE UPPER LOW OVER THE PAC NW WHICH EITHER CUTS OFF AND REMAINS THERE OR IS LONG GONE TO THE EAST. THE MAIN IMPACT ON THAT WOULD BE ON HOW MUCH DRYING TAKES PLACE IN THE NORTHERN CWFA. OTHERWISE IT LOOKS LIKE WE GO BACK INTO RECYCLING WHATEVER MOISTURE IS AROUND WITH TYPICAL AFTERNOON/EVENING CONVECTION OVER THE HIGHER TERRAIN. HIGH TEMPS WILL GENERALLY BE A FEW DEGREES ABOVE NORMAL. && .AVIATION...FOR MCCARRAN...IT LOOKS LIKE THERE IS A GOOD POTENTIAL FOR TSRA IN THE VCTY OF THE TERMINAL BY THIS AFTERNOON SO HAVE KEPT THIS IN THE TAF. WILL ALSO ADD IN A TEMPO GROUP FROM 20Z-00Z FOR GUSTS AROUND 35 KTS DUE TO TSTMS. WINDS WILL BE THE MAIN THREAT IN AND NEAR ANY TSTMS OR OUTFLOW BOUNDARIES AND THEY COULD BECOME ERRATIC IN DIRECTION. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...AWAY FROM ANY TSTMS WINDS WILL MAINLY BE DIURNAL IN DIRECTION THROUGH TONIGHT. SCATTERED TSTMS ARE EXPECTED AGAIN TODAY ACROSS THE AREA WITH THE MAIN THREAT IN AND NEAR STORMS BEING GUSTY AND ERRATIC WINDS. STORMS SHOULD WIND DOWN BETWEEN 03Z AND 06Z TUESDAY. && .CLIMATE...THROUGH JULY 19TH THE LOW TEMPERATURE AT MCCARRAN INTERNATIONAL AIRPORT HAS BEEN AT LEAST 80 DEGREES OR BETTER EACH DAY MAKING IT THE 23RD DAY IN A ROW WITH SUCH A LOW TEMPERATURE MAKING IT THE SECOND LONGEST STRETCH OF 80 DEGREE OR BETTER LOW TEMPERATURES ON RECORD. THE RECORD FOR CONSECUTIVE DAYS WITH A LOW TEMPERATURE OF 80 DEGREES OR BETTER IS A 24 DAY STRETCH THAT STARTED ON JUNE 29 2007. GIVEN THE CURRENT WEATHER PATTERN THERE IS A VERY GOOD CHANCE WE COULD BREAK THAT RECORD. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE CA...NONE. && ADAIR/STACHELSKI HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 20, 5:40 AM PDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 540 AM PDT MON JUL 20 2009 AZZ001>003-036-CAZ519>527-NVZ014>022-210700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 540 AM PDT MON JUL 20 2009 /540 AM MST MON JUL 20 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT A DISTURBANCE OVER SOUTHERN NEVADA WILL ENHANCE THUNDERSTORM DEVELOPMENT ACROSS CLARK...LINCOLN AND MOHAVE COUNTIES THIS MORNING THROUGH THIS EVENING. THE MAIN HAZARD WITH THESE STORMS ASIDE FROM LIGHTNING WILL BE GUSTY WINDS OVER 45 MPH. BRIEF HEAVY RAIN AND SMALL HAIL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE THROUGH THE WEEK ALLOWING FOR ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED BUT THERE IS A SLIGHT POSSIBILITY THAT INFORMAL ACTIVATION MAY BE NEEDED IF THUNDERSTORM COVERAGE RAPIDLY INCREASES. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. JA
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:14 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 31 min |
| Jul 20, 10:47 AM PDT | Severe Thunderstorm Warning | VEF | Clark | 43 min |
| Jul 20, 11:49 AM PDT | Severe Thunderstorm Warning | VEF | Clark | 41 min |
| Jul 20, 11:50 AM PDT | Flash Flood Warning | VEF | Clark | 115 min |
| Jul 20, 1:05 PM PDT | Flash Flood Warning | VEF | Clark | 115 min |
| Jul 20, 1:21 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 39 min |
Nearby
Flash Flood Warnings in Nevada, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.